Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2004, 6:08 PM EST for Vigo County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 6:08 PM EST (23:08 UTC)
- Expired
- Aug 18, 2004, 7:00 PM EST
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 126 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 182308 SVRIND INC167-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 607 PM EST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 700 PM EST * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 20 MILES WEST OF WEST TERRE HAUTE...OR ABOUT 23 MILES WEST OF TERRE HAUTE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST TERRE HAUTE AROUND 635 PM EST TERRE HAUTE AROUND 645 PM EST RILEY AROUND 650 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3951 8797 3933 8801 3927 8730 3956 8727 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST WED AUG 18 2004 .DISCUSSION... CONCERN REMAINS ON PRECIP CHCS THROUGH SAT. VSB SATELLITE SHOWS SOME TSHRA BEGIINGING TO DVLP IN WCENTRAL IL JUST SOUTH OF LARGE AREA OF SHOWERS IN NRN IL. DEWPOINTS HAVE CLIMBED INTO UPR 60S AND LOW 70S SOUTH OF PCPN AREA AND LIFTED INDICES HAVE CLIMBED TO AROUND 2000. RAIN/DRY BOUNDARY FROM OVERNIGHT CONVECTION MAY BE ONE FOCAL POINT FOR NEW PCPN AS EVENING PROGRESSES. APPEARS GOOD STORM GROWTH WILL CONTINUE NEAR QUAD CITIES NEXT FEW HOURS WHILE MORE STORMS DVLP ALONG CDFNT IN MN/WI. ALL TOLD...ALL MODELS KEEP BULK OF TNGTS PCPN NORTH OF OUR AREA BUT UNSTABLE CONDITIONS JUST SOUTH OF CURRENT CONVECTIONS AND STEERING FLOW SHOULD RESULT IN FAIRLY GOOD COVERAGE NORTH OF I-70. ALSO POTENTIAL FOR GUSTY WINDS FAR NORTHERN COUNTIES GIVEN SOUNDING FORECASTS. FNT SAGS SOUTH THRU CENTRAL INDIANA DURING THURS AND THOUGH MOST SUPPORT HAS SHIFTED EAST...STILL POTENTIAL FOR FEW SHOWERS GIVEN HI RH AND SFC BNDRY AROUND. YET ANOTHER SHORT WAVE AND ASSOCD SFC SYSTEM MOVE IN FRI AND FRI NGT WITH BETTER CHC OF WIDESPREAD SHRA AND TSHRA ACROSS CENTRAL INDIANA. GIVEN ONGOING PCPN TO NW...HAVE BUMPED POPS UP TO LKLY CAT ACRS NORTH TNGT KEEPING REMAINDER IN CHC AND LOWERING SOUTHERN COUNTIES TO SLGT CHC AS PCPN THREAT REMAINS NORTH. HAVE ALSO RAISED FRI POPS TO LKLY CAT GIVEN WELL DEVELOPED APPROACHING SYSTEM. LITTLE CHANGE TO INGOING TEMPS AS THEY APPEARED IN LINE WITH CURRENT GUIADANCE AND SURROUNDING OFFICES. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DRT
Hazardous weather outlook, Aug 18, 6:25 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 625 AM EST WED AUG 18 2004 INZ021-028>031-035>044-191124- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON- MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY. INZ045>049-051>057-060>065-067>072-191124- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE- MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.
In the hours before
Special weather statement, Aug 18, 5:50 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 550 PM EST WED AUG 18 2004 INZ035>037-039-043>048-051>057-060>065-068>072-190400- BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE- HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-LAWRENCE-MARION- MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY- SULLIVAN-VERMILLION-VIGO- 550 PM EST WED AUG 18 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 761 REMAINS IN EFFECT UNTIL 1100 PM... THIS WATCH INCLUDES 35 COUNTIES IN THE FOLLOWING PARTS OF INDIANA... WEST CENTRAL CENTRAL SOUTHWEST SOUTH CENTRAL SOUTHEAST SOME CITIES INCLUDED IN THE WATCH ARE... BEDFORD BLOOMINGTON COLUMBUS CRAWFORDSVILLE INDIANAPOLIS MADISON SEYMOUR SHELBYVILLE TERRE HAUTE IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... INC021-045-107-119-121-133-165-167-190400- WEST CENTRAL CLAY FOUNTAIN MONTGOMERY OWEN PARKE PUTNAM VERMILLION VIGO INC005-011-031-057-059-063-081-097-109-139-145-190400- CENTRAL BARTHOLOMEW BOONE DECATUR HAMILTON HANCOCK HENDRICKS JOHNSON MARION MORGAN RUSH SHELBY INC027-055-101-153-190400- SOUTHWEST DAVIESS GREENE MARTIN SULLIVAN INC013-019-043-061-071-077-093-105-117-143-175-190400- SOUTH CENTRAL BROWN CLARK FLOYD HARRISON JACKSON JEFFERSON LAWRENCE MONROE ORANGE SCOTT WASHINGTON INC079-190400- SOUTHEAST JENNINGS
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.